• Johannes Sjöstrand
Part of the Pseudo-Differential Operators book series (PDO, volume 14)


Non-self-adjoint operators is an old, sophisticated and highly developed subject. See for instance Carleman for an early result on Weyl type asymptotics for the real parts of the large eigenvalues of operators that are close to self-adjoint ones, with later results by Markus and Matseev in the same direction. (See the classical works Weyl, Avakumović , Hörmander for the asymptotics of large eigenvalues of elliptic self-adjoint operators and Robert and Dimassi and Sjöstrand for corresponding results in the semi-classical case, not to mention numerous deep and sophisticated results by Ivrii and others.) Abstract theory with the machinery of s-numbers can be found in the book of Gohberg and Krein. Other quite classical results concern upper bounds on the number of eigenvalues in various regions of the complex plane and questions about completeness of the set of all generalized eigenvectors.



Discussions with colleagues and coworkers have been a very important basis for this work. I am grateful to W. Bordeaux Montrieux, M. Hager, M. Hitrik, B. Helffer, K. Pravda-Starov, J. Viola, M. Vogel, X. P. Wang, M. Zworski and many others. We also thank the two referees for a very careful work and most useful comments.


  1. 1.
    S. Agmon, On the eigenfunctions and on the eigenvalues of general elliptic boundary value problems. Commun. Pure Appl. Math 15, 119–147 (1962)MathSciNetCrossRefGoogle Scholar
  2. 2.
    S. Agmon, Lectures on Elliptic Boundary Value Problems, Van Nostrand Mathematical Studies, No. 2 (D. Van Nostrand Co., Inc., Princeton, 1965)Google Scholar
  3. 8.
    V.G. Avakumović, Uber die Eigenfunktionen auf geschlossenen Riemannschen Mannigfaltigkeiten. Math. Z. 65, 324–344 (1956)CrossRefGoogle Scholar
  4. 9.
    M.S. Baouendi, J. Sjöstrand, Régularité analytique pour des opérateurs elliptiques singuliers en un point. Ark. Mat. 14(1), 9–33 (1976)MathSciNetCrossRefGoogle Scholar
  5. 10.
    M.S. Baouendi, J. Sjöstrand, Analytic regularity for the Dirichlet problem in domains with conic singularities. Ann. Sc. Norm. Super. Pisa Cl. Sci. 4(3), 515–530 (1977)MathSciNetzbMATHGoogle Scholar
  6. 16.
    W. Bordeaux Montrieux, Loi de Weyl presque sûre et résolvante pour des opérateurs différentiels non-autoadjoints, thèse, CMLS, Ecole Polytechnique, 2008.
  7. 18.
    W. Bordeaux Montrieux, Estimation de résolvante et construction de quasimode près du bord du pseudospectre (2013).
  8. 19.
    W. Bordeaux Montrieux, J. Sjöstrand, Almost sure Weyl asymptotics for non-self-adjoint elliptic operators on compact manifolds. Ann. Fac. Sci. Toulouse 19(3–4), 567–587 (2010). MathSciNetCrossRefGoogle Scholar
  9. 23.
    N. Boussekkine, N. Mecherout, \(\mathcal {P}\mathcal {T}\) -symmetry and Schrödinger operators – the simple well case. Math. Nachr. 289(1), 13–27 (2016), French version at
  10. 24.
    L. Boutet de Monvel, Hypoelliptic operators with double characteristics and related pseudo-differential operators. Commun. Pure Appl. Math. 27, 585–639 (1974)MathSciNetCrossRefGoogle Scholar
  11. 28.
    T. Carleman, Über die asymptotische Verteilung der Eigenwerte partielle Differentialgleichungen, Berichten der mathematisch-physisch Klasse der Sächsischen Akad. der Wissenschaften zu Leipzig, LXXXVIII Band, Sitsung v. 15. Juni 1936Google Scholar
  12. 29.
    T. Christiansen, Several complex variables and the distribution of resonances in potential scattering. Commun. Math. Phys. 259(3), 711–728 (2005)MathSciNetCrossRefGoogle Scholar
  13. 31.
    T. Christiansen, P.D. Hislop, The resonance counting function for Schrödinger operators with generic potentials. Math. Res. Lett. 12(5–6), 821–826 (2005)MathSciNetCrossRefGoogle Scholar
  14. 32.
    T.J. Christiansen, M. Zworski, Probabilistic Weyl laws for quantized tori. Commun. Math. Phys. 299(2), 305–334 (2010). MathSciNetCrossRefGoogle Scholar
  15. 33.
    E.B. Davies, Semi-classical states for non-self-adjoint Schrödinger operators. Commun. Math. Phys. 200(1), 35–41 (1999)CrossRefGoogle Scholar
  16. 34.
    E.B. Davies, Pseudospectra, the harmonic oscillator and complex resonances. Proc. Roy. Soc. Lond. A 455, 585–599 (1999)CrossRefGoogle Scholar
  17. 35.
    E.B. Davies, Pseudopectra of differential operators. J. Operator Theory 43, 243–262 (2000)MathSciNetGoogle Scholar
  18. 40.
    N. Dencker, J. Sjöstrand, M. Zworski, Pseudospectra of semiclassical (pseudo-)differential operators, Commun. Pure Appl. Math. 57(3), 384–415 (2004)MathSciNetCrossRefGoogle Scholar
  19. 41.
    M. Dimassi, J. Sjöstrand, Spectral Asymptotics in the Semi-Classical Limit. London Mathematical Society Lecture Note Series, vol. 268 (Cambridge University Press, Cambridge, 1999)Google Scholar
  20. 48.
    I.C. Gohberg, M.G. Krein, Introduction to the Theory of Linear Non-selfadjoint Operators. Translations of Mathematical Monographs, vol. 18 (AMS, Providence, 1969)Google Scholar
  21. 51.
    A. Grigis, J. Sjöstrand, Microlocal Analysis for Differential Operators. London Mathematical Society Lecture Notes Series, vol. 196 (Cambridge University Press, Cambridge, 1994)Google Scholar
  22. 53.
    M. Hager, Instabilité spectrale semiclassique d’opérateurs non-autoadjoints, Thesis, 2005.
  23. 55.
    M. Hager, Instabilité spectrale semiclassique d’opérateurs non-autoadjoints. II. Ann. Henri Poincaré 7(6), 1035–1064 (2006)MathSciNetCrossRefGoogle Scholar
  24. 56.
    M. Hager, J. Sjöstrand, Eigenvalue asymptotics for randomly perturbed non-selfadjoint operators. Math. Ann. 342(1), 177–243 (2008). MathSciNetCrossRefGoogle Scholar
  25. 57.
    B. Helffer, Spectral Theory and Its Applications. Cambridge Studies in Advanced Mathematics, vol. 139 (Cambridge University Press, Cambridge, 2013)Google Scholar
  26. 68.
    M. Hitrik, L. Pravda-Starov, Spectra and semigroup smoothing for non-elliptic quadratic operators. Math. Ann. 344(4), 801–846 (2009)MathSciNetCrossRefGoogle Scholar
  27. 70.
    M. Hitrik, K. Pravda-Starov, Eigenvalues and subelliptic estimates for non-selfadjoint semiclassical operators with double characteristics. Ann. Inst. Fourier (Grenoble) 63(3), 985–1032 (2013)MathSciNetCrossRefGoogle Scholar
  28. 75.
    M. Hitrik, J. Sjöstrand, J. Viola, Resolvent estimates for elliptic quadratic differential operators. Anal. PDE 6(1), 181–196 (2013)MathSciNetCrossRefGoogle Scholar
  29. 77.
    M. Hitrik, K. Pravda-Starov, J. Viola, From semigroups to subelliptic estimates for quadratic operators. Trans. Am. Math. Soc. 370(10), 7391–7415 (2018). MathSciNetCrossRefGoogle Scholar
  30. 78.
    L. Hörmander, Differential equations without solutions. Math. Ann. 140, 169–173 (1960)MathSciNetCrossRefGoogle Scholar
  31. 79.
    L. Hörmander, Differential operators of principal type. Math. Ann. 140, 124–146 (1960)MathSciNetCrossRefGoogle Scholar
  32. 80.
    L. Hörmander, The spectral function of an elliptic operator. Acta Math. 121, 193–218 (1968)MathSciNetCrossRefGoogle Scholar
  33. 86.
    V. Ivrii, Microlocal Analysis and Precise Spectral Asymptotics. Springer Monographs in Mathematics (Springer, Berlin, 1998)CrossRefGoogle Scholar
  34. 87.
    O. Kallenberg, Foundations of Modern Probability. Probability and Its Applications (New York) (Springer, New York, 1997)zbMATHGoogle Scholar
  35. 94.
    B.M. Levitan, Some questions of spectral theory of selfadjoint differential operators. Usp. Mat. Nauk (N.S.) 11(72), no. 6, 117–144 (1956)Google Scholar
  36. 96.
    A.S. Markus, Introduction to the Spectral Theory of Polynomial Operator Pencils, Translated from the Russian by H.H. McFaden. Translation ed. by B. Silver. With an appendix by M.V. Keldysh. Translations of Mathematical Monographs, vol. 71 (American Mathematical Society, Providence, 1988)Google Scholar
  37. 97.
    A.S. Markus, V.I. Matseev, Asymptotic behavior of the spectrum of close-to-normal operators. Funktsional. Anal. i Prilozhen. 13(3), 93–94 (1979), Functional Anal. Appl. 13(3), 233–234 (1979) (1980)Google Scholar
  38. 101.
    N. Mecherout, N. Boussekkine, T. Ramond, J. Sjöstrand, \(\mathcal {P}\mathcal {T}\) -symmetry and Schrödinger operators. The double well case. Math. Nachr. 289(7), 854–887 (2016).
  39. 109.
    M. Ottobre, G. Pavliotis, K. Pravda-Starov, Exponential return to equilibrium for hypoelliptic quadratic systems. J. Funct. Anal. 262, 4000–4039 (2012)MathSciNetCrossRefGoogle Scholar
  40. 112.
    K. Pravda-Starov, A complete study of the pseudo-spectrum for the rotated harmonic oscillator. J. Lond. Math. Soc. (2) 73(3), 745–761 (2006)MathSciNetCrossRefGoogle Scholar
  41. 114.
    K. Pravda-Starov, Subelliptic estimates for quadratic differential operators. Am. J. Math. 133, 39–89 (2011)MathSciNetCrossRefGoogle Scholar
  42. 119.
    D. Robert, Autour de l’Approximation Semi-classique. Progress in Mathematics, vol. 68 (Birkhäuser, Boston, 1987)Google Scholar
  43. 131.
    J. Sjöstrand, Parametrices for pseudodifferential operators with multiple characteristics. Ark. Mat. 12(1), 85–130 (1974)MathSciNetCrossRefGoogle Scholar
  44. 137.
    J. Sjöstrand, Eigenvalue distribution for non-self-adjoint operators with small multiplicative random perturbations. Ann. Fac. Sci. Toulouse 18(4), 739–795 (2009). MathSciNetCrossRefGoogle Scholar
  45. 138.
    J. Sjöstrand, Spectral properties of non-self-adjoint operators, Notes d’un minicours à Evian les Bains, 8–12 juin, 2009, Actes des Journées d’é.d.p. d’Évian 2009, published: preprint:
  46. 139.
    J. Sjöstrand, Eigenvalue distribution for non-self-adjoint operators on compact manifolds with small multiplicative random perturbations. Ann. Fac. Sci. Toulouse 19(2), 277–301 (2010). MathSciNetCrossRefGoogle Scholar
  47. 140.
    J. Sjöstrand, Resolvent Estimates for Non-self-adjoint Operators via Semi-groups. International Mathematical Series, vol. 13, pp. 359–384 Around the research of Vladimir Maz’ya, III (Springer/Tamara Rozhkovskaya Publisher, Novosibirsk, 2010). Google Scholar
  48. 143.
    J. Sjöstrand, PT Symmetry and Weyl Asymptotics. The Mathematical Legacy of Leon Ehrenpreis, Springer Proceedings in Mathematics, vol. 16, pp. 299–308 (2012). MathSciNetCrossRefGoogle Scholar
  49. 144.
    J. Sjöstrand, Weyl Law for Semi-classical Resonances with Randomly Perturbed Potentials. Mém. de la SMF 136, 144 (2014). MathSciNetzbMATHGoogle Scholar
  50. 147.
    J. Sjöstrand, M. Vogel, Interior eigenvalue density of Jordan matrices with random perturbations. In Analysis Meets Geometry: A Tribute to Mikael Passare. Trends in Mathematics, pp. 439–466 (Springer, Cham, 2017). Google Scholar
  51. 151.
    L.N. Trefethen, Pseudospectra of linear operators. SIAM Rev. 39(3), 383–406 (1997)MathSciNetCrossRefGoogle Scholar
  52. 152.
    L.N. Trefethen, M. Embree, Spectra and Pseudospectra. The Behavior of Nonnormal Matrices and Operators (Princeton University Press, Princeton, 2005)Google Scholar
  53. 153.
    J. Viola, Spectral projections and resolvent bounds for partially elliptic quadratic differential operators. J. Pseudo-Differ. Oper. Appl. 4, 145–221 (2013)MathSciNetCrossRefGoogle Scholar
  54. 154.
    J. Viola, The norm of the non-self-adjoint harmonic oscillator semigroup. Integr. Equ. Oper. Theory 85(4), 513–538 (2016)MathSciNetCrossRefGoogle Scholar
  55. 155.
    M. Vogel, The precise shape of the eigenvalue intensity for a class of non-selfadjoint operators under random perturbations. Ann. Henri Poincaré 18(2), 435–517 (2017). MathSciNetCrossRefGoogle Scholar
  56. 156.
    M. Vogel, Two point eigenvalue correlation for a class of non-selfadjoint operators under random perturbations. Commun. Math. Phys. 350(1), 31–78 (2017). MathSciNetCrossRefGoogle Scholar
  57. 159.
    H. Weyl, Das asymptotische Verteilungsgesetz der Eigenwerte linearer partieller Differentialgleichungen (mit einer Anwendung auf die Theorie der Hohlraumstrahlung). Math. Ann. 71(4), 441–479 (1912)MathSciNetCrossRefGoogle Scholar
  58. 161.
    M. Zworski, A remark on a paper of E. B. Davies: “Semi-classical states for non-self-adjoint Schrödinger operators”. Proc. Am. Math. Soc. 129(10), 2955–2957 (2001)Google Scholar
  59. 162.
    M. Zworski, Numerical linear algebra and solvability of partial differential equations. Commun. Math. Phys. 229(2), 293–307 (2002)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Johannes Sjöstrand
    • 1
  1. 1.Université de Bourgogne Franche-ComtéDijonFrance

Personalised recommendations